Benadryl Itch Stopping Gel goes on the body, not into the mouth. Don't swallow it.

November 10, 2008

When adults and children mistakenly swallowed Benadryl Itch Stopping Gel, they ended up in the emergency room.

Key Points

The U.S. Food and Drug Administration (FDA) wants to alert consumers and healthcare professionals that one of the topical products, Benadryl Itch Stopping Gel, has been involved in several cases of accidental oral ingestion. This product contains diphenhydramine HCl (2 percent) and zinc acetate (1 percent) as the active ingredients, but also lists camphor as an inactive ingredient. Camphor is a common ingredient in many topical OTC medications, and its use is limited to topical and vaporized administration only. Camphor is not intended for oral administration and can be toxic when administered orally. Camphor can cause gastrointestinal symptoms (burning of the mouth and throat, nausea, and vomiting), neurological effects (irritability, confusion, seizures, coma, and apnea), and has been associated with death in some cases.

In the FDA's Adverse Event Reporting System (AERS) database, seven reports of medication errors involving accidental oral ingestion of Benadryl Itch Stopping Gel in adults and children have been identified. The contributing factors to these errors may be due to the packaging configuration of the container and concurrent marketing of oral liquid Benadryl products. Consumers can mistake the Benadryl Itch Stopping Gel product for an oral product instead of a topical product because the container is shaped like a four-ounce bottle of oral liquid medication, with a tapered top. Additionally, the viscosity of the gel is very thin, resembling the viscosity of an oral liquid product rather than a gel product.

The incidents of accidental oral ingestion of Benadryl Itch Stopping Gel resulted in serious adverse events that required hospitalization or an emergency-room visit. The reactions reported resulted from acute, one-time ingestion of the product, in quantities ranging from one-half teaspoon to four tablespoons. It's difficult to assess whether the adverse events resulted from exposure to camphor or diphenhydramine, since the overdose symptoms of camphor (nausea, vomiting, dizziness, headache, and convulsions) and diphenhydramine (nausea, confusion, convulsions, delirium) can appear similar. In light of the serious outcomes associated with these medication errors, the FDA is recommending that pharmacists counsel parents to use caution when purchasing and storing topical products.

If you become aware of medication errors involving Benadryl Itch Stopping Gel or other products, report them to the FDA MedWatch program online at http://www.fda.gov/medawatch/.

KELLIE TAYLOR, PharmD, MPh, is Team Leader, Division of Medication Error Prevention and Analysis, Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, FDA.